Display Settings:

Format

Send to:

Choose Destination
Neurology. 1997 Nov;49(5):1444-7.

Biotin catabolism is accelerated in adults receiving long-term therapy with anticonvulsants.

Author information

  • 1Department of Pediatrics, University of Arkansas for Medical Sciences, Arkansas Children's Hospital, Little Rock, USA.

Abstract

Using serum biotin concentration as the indicator, a previous study reported biotin deficiency resulting from long-term anticonvulsant therapy. However, serum biotin may not be a good indicator of tissue biotin status. Using better indicators of biotin status in anticonvulsant-treated subjects, we found increased urinary excretion of biotin catabolites and 3-hydroxyisovaleric acid, an organic acid produced in greater quantities secondary to reduced activity of a biotin-dependent carboxylase. We conclude that anticonvulsant treatment led to increased biotin catabolism and probably to reduced biotin status.

PMID:
9371938
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk